Medication errors in the pediatric population occur in both the inpatient and outpatient settings. According to one study, pediatric medication errors occur at an approximate rate of 16% in the outpatient setting.1
It is impossible to list all the potential medication errors that can occur. In this series, I will focus on 10 errors that are commonly seen in outpatient clinics. In a previous case, I focused on a common error associated with infant acetaminophen.2
Medication Error #2: Insulin
Diabetes mellitus was newly diagnosed in an 11-year-old boy (110 kg). His endocrinologist prescribed insulin glargine, 5U subcutaneously at bedtime, along with insulin aspart on a sliding scale with meals and at bedtime.
The physician's office does not yet have computer physician order entry (CPOE), so the insulin glargine order was written on a prescription pad. The patient’s mother brought the prescription to the local pharmacy, and the pharmacist filled the prescription with 50 units of insulin glargine to be administered at bedtime.
What’s the problem here?
The pharmacist has filled this prescription incorrectly with 50 units of insulin glargine instead of 5 units— probably because an unapproved abbreviation (ie, U) was used in writing the prescription. The “U” may have been mistaken for a zero. This medication error can be prevented by writing out “units.”
The Table lists commonly used unapproved medical abbreviations that clinicians should try to avoid.3 If CPOE is used in the clinic setting, this can also help prevent errors due to illegible prescriptions.4
It is also helpful for the clinician to show the parents and/or the patient how to draw up the dose so that they will also be able to catch the dispensing mistake if it occurs. Even though insulin mistakes do not occur often, they can be detrimental when they do.
Table – Dangerous or Unapproved Abbreviations or Dose Designations
|Approved abbreviations||Unapproved abbreviations|
|mL or milliliters||cc|
|Microgram or mcg||µg|
|Subcutaneous, SubQ||SQ or SC|
|Daily||QD or qd|
|Every other day||QOD or qod|
|Morphine sulfate||MS or MSO4|
|Adapted from website of Stanford University Medical Center.3|
1. Kaushal R, Goldmann D, Keohane C, et al. Adverse drug events in pediatric outpatients. Ambul Pediatr. 2007;7:383-389.
2. So J. Top 10 common medication errors—and how to avoid them: Drug #1: acetaminophen. Sept 19, 2011. http://www.pediatricsconsultantlive.com/display/article/1803329/2103387
3. Eight dangerous/unapproved abbreviations or dose designations considered unacceptable for use. Retrieved from website: med.stanford.edu/shs/update/archives/FEB2004/chart.pdf
4. King WJ, Paice N, Rangrej J, et al. The effect of computerized physician order entry on medication errors and adverse drug events in pediatric inpatients. Pediatrics. 2003;112:506-509.